Geodon and Weight Gain
There are many possible side effects of Geodon, and weight gain appears to be one of the most common (occurring in up to 10 percent of people). Gaining a small amount of weight during treatment with Geodon is normal -- but any excessive or rapid weight gain can be dangerous and may increase your risk of developing diabetes or other health problems. If you notice a little weight gain, you can try exercising regularly, eating a heart-healthy diet, and limiting your alcohol intake.
Does Geodon Cause Weight Gain?
Weight gain is a common side effect of Geodon® (ziprasidone hydrochloride). Weight gain (of at least 7 percent of body weight) with Geodon occurs in up to 10 percent of people. While a small amount of weight gain (about one pound) is typical during treatment with Geodon, some people can gain very large amounts of weight while taking the drug. This weight gain is thought to increase the risk of diabetes (see Geodon and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Geodon, make sure to talk with your healthcare provider.
Suggestions for Geodon and Weight Gain
If you are noticing small, unexplained weight gain with Geodon, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)